Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 195, NWS Albuquerque, NM

August 12, 2004Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2004, 2:42 PM MDT for Mora County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2004, 2:42 PM MDT (20:42 UTC)
Expired
Aug 12, 2004, 3:15 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:00 AM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 12, 11:00 AM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT THU AUG 12 2004

CORRECTED PRODUCT TITLE

.UPDATE...SPREAD SEVERE WEATHER THREAT INTO THE RIO GRANDE VALLEY
THIS AFTERNOON AND THIS EVENING. A PASSING THERMAL TROUGH...SHORT
WAVE AND UPPER JET COULD WORK WITH STRONG SURFACE HEATING AND A
MOIST LOWER ATMOSPHERE TO CAUSE A FEW OF THE THUNDERSTORMS THAT ROLL
OFF THE NORTHWEST MOUNTAINS TO BECOME SEVERE AS THEY SWEEP ACROSS
THE CENTRAL VALLEY.

.PREV DISCUSSION...257 AM MDT THU AUG 12 2004
TODAY WILL BE ANOTHER ACTIVE DAY WEATHER WISE ACROSS PORTIONS OF THE
NEW MEXICO. FROM THE CENTRAL MOUNTAINS EAST...EXPECT ANOTHER
AFTERNOON AND EVENING OF STRONG TO SEVERE THUNDERSTORMS. THE UPR LVL
HIGH WILL REMAIN OVER AZ LEAVING NM IN NORTH TO NORTHWEST FLOW
ALOFT. SHOWERS AND THUNDERSTORMS THAT FORM OVER THE MOUNTAINS DURING
THE AFTERNOON WILL MOVE OFF INTO THE ADJACENT HIGH PLAINS AND
PERHAPS ONTO THE LOWER PLAINS FURTHER EAST AS THE AFTERNOON
PROGRESSES INTO THE EVENING HOURS. BY FRIDAY AFTERNOON...ANOTHER
ACTIVE DAY...WITH AN UPR LVL JET FORMING OVER THE AREA...THIS WILL
BRING A COLD FRONT THROUGH THE EASTERN PLAINS FOR A COOLER DAY
FRIDAY. EXPECTING ANOTHER EAST WIND EVENT DURING THE OVERNIGHT HOURS
THURSDAY NIGHT AND HAVE ALSO INCLUDED SOME PATCHY FOG AS WELL INTO
FRIDAY MORNING.

EXTENDED FORECAST WILL REMAIN THE SAME WITH VERY LITTLE TO NO
CHANGES. 16

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Aug 12, 10:47 AM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Special weather statement, Aug 12, 2:40 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-122200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
240 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR
CENTRAL AND EASTERN NEW MEXICO...

STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE OVER NORTHEAST AND
NORTH CENTRAL NEW MEXICO DURING MID AFTERNOON THEN MOVE STEADILY
SOUTH THROUGH EAST CENTRAL NEW MEXICO DURING LATE AFTERNOON AND
EARLY THIS EVENING.

STORMS NOW STRETCH FROM NEAR RATON SOUTH ALONG INTERSTATE 25 NEAR
LAS VEGAS. A PERIOD OF RAPID STORM DEVELOPMENT AND INTENSIFICATION
TO SEVERE LEVELS WITH POSSIBLE DAMAGING WINDS OF GREATER THAN 60
MPH AND 2 INCH DIAMETER HAIL IS EXPECTED FOR MUCH OF EASTERN AND
CENTRAL NEW MEXICO BETWEEN 3 PM AND 8 PM TODAY. THE GREATEST RISK
OF SEVERE WEATHER WILL BE ALONG AND EAST OF LINE FROM TAOS TO SANTA
FE TO EDGEWOOD TO MOUNTAINAIR AND TO RUIDOSO. THE THREAT AREA
EXTENDS EAST TO CLAYTON...TUCUMCARI...CLOVIS...PORTALES AND ROSWELL.

REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO
LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS AFTERNOON.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:17 PM MDTSevere Thunderstorm WarningABQTorrance48 min
Aug 11, 7:47 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro43 min
Aug 11, 9:35 PM MDTFlash Flood WarningABQLincoln55 min
Aug 12, 3:12 PM MDTSevere Thunderstorm WarningABQColfax48 min
Aug 12, 3:42 PM MDTSevere Thunderstorm WarningABQSan Miguel48 min
Aug 12, 3:58 PM MDTSevere Thunderstorm WarningABQColfax47 min
Aug 12, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningABQSan Miguel39 min
Aug 12, 4:45 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min
Aug 12, 5:47 PM MDTSevere Thunderstorm WarningABQGuadalupe58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.